Texas, 2022Winter Storm in Texas, February 2 to 3, 2022
February 2 to 3, 2022 · NWS FWD · 22 events in 22 counties and zones
An arctic cold front ushered sub-freezing temperatures into the region while an upper level storm system generated widespread precipitation, leading to a winter storm across North and Central Texas during the first week of February 2022. The highest accumulations of snow and sleet occurred across the northwestern portions of North Texas where 3-5 accumulations occurred.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic cold front ushered sub-freezing temperatures into the region while an upper level storm system generated widespread precipitation, leading to a winter storm across North and Central Texas during the first week of February 2022. The highest accumulations of snow and sleet occurred across the northwestern portions of North Texas where 3-5 accumulations occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 2, 2:41 PM CST, 19 minutes earlier.
Area forecast discussion, Feb 2, 2:41 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
241 PM CST Wed Feb 2 2022
...New Long Term...
.SHORT TERM... /Issued 126 PM CST Wed Feb 2 2022/
/Today through Thursday afternoon/
Impacts from the highly anticipated winter weather event will
begin this afternoon and become more widespread this evening as
temperatures continue to drop behind the cold front. Winds have
turned out of the north across all of the forecast area as of
noon, with the strong cold push having yet reached the last few
Brazos Valley counties. Meanwhile, the first couple of readings at
or below freezing have shown up across western North Texas. Falling
temperatures will continue into the overnight hours, with sub-freezing
temperatures expanding to the DFW Metroplex between 7 and 9 pm,
Waco by 3 am, and the far southeast counties around daybreak
Thursday.
Rain currently to the west of the forecast area will shift eastward
with the associated lift throughout the afternoon. Simultaneously,
showers are beginning to develop across Central Texas and will
expand in coverage and continue advecting NNE. Intermittent
moderate to heavy rain will be possible at times, with the
potential for a few rumbles of thunder as well.
As temperatures drop and the warm nose erodes, precipitation will
transition from rain to freezing rain, then sleet and finally snow.
After midnight, 850 to 700 mb frontogenesis will dominate as the
primary source of lift and resultantly shift the heaviest
precipitation to the east of the Metroplex. As dry air filters in,
precip chances will end from west to east gradually Thursday,
coming to an end for the entire area by Thursday night. In terms
of accumulations, not much has changed from the overnight forecast
update. Accumulations of sleet/snow will be greatest along the
northwest, where anywhere up to 4 inches is expected through
tomorrow and will mostly fall as snow. A gradient of a mixture of
sleet and snow will set up over the DFW Metro and parts of
Central Texas, while just sleet is expected across southern and
eastern Central Texas.
For ice accumulations, some of the more recent guidance has
pointed to a faster transition to sleet rather than freezing rain,
so ice totals have been adjusted to account for this across the
area. Widespread ice amounts of a tenth of an inch to two tenths
of an inch are expected across most of North and Central Texas
through Thursday evening. The exception to this will be where
localized, heavier bands of freezing rain develop tonight and also
across the northeast where amounts upwards of three tenths of an
inch are expected.
Wind chill values overnight will bottom out near zero in north
and west, and low teens across the south and east, while high
temperatures Thursday will fail to reach above freezing. Overall,
the key takeaways from the short term forecast should be that:
1) Hazardous travel conditions will begin across the northwest
this afternoon and continue to spread southeast throughout the
evening and overnight. AVOID travel if at all possible tonight
and Thursday.
2) MUCH colder temperatures with dangerous wind chill values
arrive today/tonight and will stick around through the end of
the work week. Protect the 4 P's: People, Pets, Plants, and
Pipes.
3) In addition to roads being impacted, icing to infrastructure such
as utility lines and tree branches will likely create sporadic
power outages across the area. Now is the last chance to ensure
you have emergency supplies prepared before travel becomes
dangerous.
Gordon
&&
.LONG TERM... /NEW/
/Thursday Night Onward/
Bitterly cold temperatures will continue into the extended
forecast with impacts from previously accumulated precipitation
possibly continuing for another day or two. As the shortwave
departs Thursday evening, snow flurries may linger across parts of
North Texas on the back edge of the system, but would not result
in any additional significant accumulation. Cloudy skies and a
breezy north wind will persist into Friday morning with overnight
lows in the teens and wind chill values near or below 0. Cloudy
skies will continue into Friday morning, but gradual clearing will
occur from west to east during the day. A bit of sun along with
sublimation in the presence of dry air may allow for moderate
improvement of surface conditions despite high temperatures
largely remaining below freezing. Any partially melted snow/ice
would refreeze Friday night and early Saturday with overnight lows
in the teens and single digits. In addition to a Wind Chill
Advisory, A Hard Freeze Warning for temperatures below 10 degrees
may also be necessary across some of our western and northern
zones. The temperature forecast throughout this time periods does
remain a bit uncertain, as snow/ice pack can have a significant
effect on near-surface temperatures.
Temperatures will climb well above freezing on Saturday with
sunny skies, and any lingering snow/ice should melt rather
easily. Very dry air will remain in place through the rest of the
weekend and early next week while temperatures moderate daily.
Highs will return to near normal by early next week, but dry air
will allow lows to fall below freezing every night through
Wednesday. Aside from the return of low rain chances late
Wednesday into Thursday, the extended forecast is generally free
of precipitation at this time.
-Stalley
&&
.AVIATION... /Issued 126 PM CST Wed Feb 2 2022/
/18Z TAFs/
Highlights -- MVFR/IFR conditions will prevail with rain this
afternoon transitioning to wintry precip tonight.
Rain will begin impacting the D10 terminals as early as 22Z this
afternoon and continue before transitioning to freezing rain at
the D10 sites around 8 to 10 pm, then arriving at Waco after
midnight. Freezing rain will then transition to sleet/snow
overnight.
The heaviest accumulations of winter precip will be before
midnight, with sleet/snow gradually tapering off Thursday. North
winds 15 to 20 kts with gusts up to 30 kts will continue at all of
the sites through the TAF period. Low-end MVFR conditions are
expected to return around midday Thursday.
Gordon
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 21 26 16 31 14 / 100 80 5 0 0
Waco 25 27 14 32 14 / 100 90 5 0 0
Paris 25 27 18 33 14 / 100 90 5 0 0
Denton 18 25 13 30 8 / 100 80 5 0 0
McKinney 21 26 15 32 12 / 100 90 5 0 0
Dallas 22 25 17 31 15 / 100 90 5 0 0
Terrell 23 27 15 32 15 / 100 90 5 0 0
Corsicana 27 29 18 31 18 / 100 90 5 0 0
Temple 26 27 15 32 15 / 100 90 5 0 0
Mineral Wells 17 24 8 29 8 / 100 80 0 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 PM this evening to 6 PM CST Thursday
for TXZ093>095-103>107-118>121-130>134-141>145-156-157.
Winter Storm Warning from midnight tonight to 6 PM CST Thursday
for TXZ122-123-135-146>148-158>162-174-175.
Winter Storm Warning until 6 PM CST Thursday for TXZ091-092-
100>102-115>117-129.
&&
Hazardous weather outlook, Feb 2, 11:45 AM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1145 AM CST Wed Feb 2 2022
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1145 AM CST Wed Feb 2 2022
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...This Afternoon and Tonight.
A mix of winter precipitation will begin across the northwest
portions of North Texas late this afternoon, spreading southeast
overnight. Accumulating ice, sleet, and snow will dangerous travel
conditions across much of the region tonight.
Falling temperatures and a strong north wind will result in wind
chills in the single digits and teens tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Periods of freezing rain, sleet, or snow will continue across North
and Central Texas on Thursday. Additional accumulations of ice, sleet
and snow will make travel difficult or impossible. All precipitation
will exit the region Thursday evening.
Dangerously cold temperatures with wind chill values as low as minus
5 are expected Thursday night and Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time but reports of winter
precipitation accumulations are appreciated.
Winter Storm, Jack
- When
- February 2, 3:00 PM CST to February 3, 6:00 PM CST
- Where
- Jack forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 33.234, -98.172 (the zone’s center; the record gives no point)
The Texas Department of Transportation (via amateur radio) reported half an inch of sleet on roads in Jacksboro. The city also received at least 3 inches of snow.
Winter Storm, Montague
- When
- February 2, 3:00 PM CST to February 3, 6:00 PM CST
- Where
- Montague forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.676, -97.725 (the zone’s center; the record gives no point)
Emergency management measured half an inch of sleet in the city of Bowie, TX. The city also received at least 3 inches of snow.
Winter Storm, Stephens
- When
- February 2, 3:00 PM CST to February 3, 6:00 PM CST
- Where
- Stephens forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.736, -98.836 (the zone’s center; the record gives no point)
A cooperative observer measured half an inch of sleet in the city of Breckenridge, TX. The city also received 2.5 inches of a sleet/snow mix.
Winter Storm, Young
- When
- February 2, 3:00 PM CST to February 3, 6:00 PM CST
- Where
- Young forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.177, -98.688 (the zone’s center; the record gives no point)
Young County Sheriff's Department measured an inch of sleet along with 2 inches of snow in the city of Graham, TX.
Winter Storm, Palo Pinto
- When
- February 2, 3:00 PM CST to February 3, 6:00 PM CST
- Where
- Palo Pinto forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.753, -98.313 (the zone’s center; the record gives no point)
A cooperative observer measured 2 inches of snow on top of 0.4 inches of freezing rain 4 miles northwest of Lipan, TX.
Winter Storm, Eastland
- When
- February 2, 3:00 PM CST to February 3, 6:00 PM CST
- Where
- Eastland forecast zone
- Reported by
- Department of Highways
- Coordinates
- 32.327, -98.832 (the zone’s center; the record gives no point)
Texas Department of Transportation reported widespread 3 to 5 inch snow totals along with a quarter of an inch of ice across much of Eastland and Stephens Counties.
Winter Storm, Cooke
- When
- February 2, 3:00 PM CST to February 3, 6:00 PM CST
- Where
- Cooke forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.639, -97.213 (the zone’s center; the record gives no point)
Emergency management reported multiple traffic accidents near the intersection of Interstate 35 and Highway 82 in Gainesville, TX. An estimated 1-2 of snow and sleet fell across the county.
Winter Storm, Ellis
- When
- February 2, 6:00 PM CST to February 3, 6:00 PM CST
- Where
- Ellis forecast zone
- Reported by
- NWS Employee
- Coordinates
- 32.348, -96.794 (the zone’s center; the record gives no point)
Multiple locations across Ellis County, TX experienced winter storm conditions, including freezing rain totals between a quarter to half an inch, and sleet totals between half an inch to an inch, from the evening of February 2 to midday February 3.
Winter Storm, Parker
- When
- February 2, 6:00 PM CST to February 3, 6:00 PM CST
- Where
- Parker forecast zone
- Reported by
- Public
- Coordinates
- 32.778, -97.805 (the zone’s center; the record gives no point)
A public report indicated a quarter of an inch of freezing rain in Weatherford, TX. The city also received at least 3.5 inches of snow.
Winter Storm, Fannin
- When
- February 2, 6:00 PM CST to February 3, 6:00 PM CST
- Where
- Fannin forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.594, -96.107 (the zone’s center; the record gives no point)
Emergency management reported accumulating ice on power lines and major power lines down south of Bonham. Trees were reported down onto power lines near Honey Grove. Storm totals ice accumulation of 0.75 inch was measured in the city of Bonham. The city also received at least 2 inches of snow. One fatality in the Savoy area was attributed to the winter storm. A 47-yo gentleman was found deceased in a home that had lost power, and the resident was using propane to provide heat.
Winter Storm, Collin
- When
- February 2, 6:00 PM CST to February 3, 6:00 PM CST
- Where
- Collin forecast zone
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.188, -96.572 (the zone’s center; the record gives no point)
Emergency management reported numerous trees down onto power lines in Farmersville, TX. Significant ice accumulations were reported across the county, including half an inch of freezing rain in Plano, a quarter-inch in Wylie, and six-tenths of an inch of sleet in both Plano and Frisco.
Winter Storm, Lamar
- When
- February 2, 6:00 PM CST to February 3, 6:00 PM CST
- Where
- Lamar forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 33.667, -95.571 (the zone’s center; the record gives no point)
Emergency management reported downed tree limbs and several power outages across Lamar County.
Winter Storm, Bosque
- When
- February 2, 6:00 PM CST to February 3, 6:00 PM CST
- Where
- Bosque forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.900, -97.634 (the zone’s center; the record gives no point)
Emergency management reported anywhere from half an inch to two inches of sleet across Bosque County.
Winter Storm, Hunt
- When
- February 2, 6:00 PM CST to February 3, 6:00 PM CST
- Where
- Hunt forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Social Media
- Coordinates
- 33.124, -96.085 (the zone’s center; the record gives no point)
A social media report indicated a quarter of an inch of freezing rain in the city of Greenville, TX. A woman was found deceased in her garage in Celeste from accidental carbon monoxide pensioning due to loss of power. From the Sheriff's Office: There was also a gas-powered generator, that had run out of gas, inside the garage..
Winter Storm, Tarrant
- When
- February 2, 6:00 PM CST to February 3, 6:00 PM CST
- Where
- Tarrant forecast zone
- Reported by
- NWS Employee
- Coordinates
- 32.772, -97.291 (the zone’s center; the record gives no point)
A NWS employee measured an inch of sleet along with 1.5 inches of snow about 3 miles north of Saginaw, TX. Half an inch of sleet was also measured near Haslet, along with over an inch of a sleet/snow mix in the city of Colleyville.
Winter Storm, Hood
- When
- February 2, 6:00 PM CST to February 3, 6:00 PM CST
- Where
- Hood forecast zone
- Reported by
- Public
- Coordinates
- 32.430, -97.832 (the zone’s center; the record gives no point)
A public report indicated 2 inches of a snow/sleet mix in Granbury, TX. Three inches of snow was also measured in Granbury.
Winter Storm, Dallas
- When
- February 2, 6:00 PM CST to February 3, 6:00 PM CST
- Where
- Dallas forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Social Media
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
A social media report indicated 2.5 inches of a sleet/snow mix about 2 miles south of Farmers Branch, TX. Half an inch of sleet was also measured in Richardson, TX. Local Broadcast media reported one male died on the I-45/I-30 interchange when his 18-wheeler jackknifed on slick roads, and the gentleman unfortunately fell to his death.
Winter Storm, Erath
- When
- February 2, 6:00 PM CST to February 3, 6:00 PM CST
- Where
- Erath forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.236, -98.218 (the zone’s center; the record gives no point)
Emergency management measured near a quarter of an inch of ice in Stephenville, TX. One inch of a sleet/snow mix was also measured in Stephenville.
Winter Storm, Grayson
- When
- February 2, 6:00 PM CST to February 3, 6:00 PM CST
- Where
- Grayson forecast zone
- Reported by
- Department of Highways
- Coordinates
- 33.627, -96.678 (the zone’s center; the record gives no point)
Texas Department of Transportation reported a quarter of an inch of ice accumulation across the city of Sherman, TX.
Winter Storm, Denton
- When
- February 2, 6:00 PM CST to February 3, 6:00 PM CST
- Where
- Denton forecast zone
- Reported by
- Public
- Coordinates
- 33.205, -97.117 (the zone’s center; the record gives no point)
An estimated 1-3 of snow and sleet fell across the county.
Winter Storm, Wise
- When
- February 2, 6:00 PM CST to February 3, 6:00 PM CST
- Where
- Wise forecast zone
- Reported by
- Public
- Coordinates
- 33.216, -97.654 (the zone’s center; the record gives no point)
An estimated 2-3 of snow and sleet fell across the county.
Winter Storm, Limestone
- When
- February 3, 12:00 AM CST to 6:00 PM CST
- Where
- Limestone forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.546, -96.580 (the zone’s center; the record gives no point)
A trained spotter reported two-tenths of an inch of sleet about 12 miles north-northwest of the city of Marquez, TX.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Arizona, February 2 to 3, 20222 deaths · 2 events
- Winter Storm and Sleet in Texas, February 2 to 3, 20221 death · 6 injured · 22 events
- Winter Storm and Extreme Cold in Texas, February 2 to 4, 20221 death · 16 events
- Ice Storm and Winter Storm in Kentucky, February 2 to 3, 2022$275,000 · 22 events
- Winter Storm and Heavy Snow in Arkansas, February 2 to 4, 202240 events
- Winter Storm in Indiana, February 2 to 4, 202239 events
- Heavy Rain in American Samoa, February 2 to 3, 2022$50,000 · 1 event
- Strong Wind in Arizona, February 2, 2022$50,000 · 1 event
- Ice Storm and Winter Storm in Ohio, February 2 to 4, 202232 events
- Winter Storm in Ohio, February 2 to 4, 202229 events
- Winter Storm in Indiana, February 2 to 3, 2022$25,000 · 6 events
- Winter Storm in Oklahoma, February 2 to 4, 202225 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007087, 1007525, 1007997, 1008012, 1008258, 1008891, 1011049, 1007086, 1007088, 1007091, 1007097, 1007521, 1007532, 1008006, 1008010, 1008016, 1008262, 1008443, 1008892, 1011050, 1011051, 1008001.